Delaware, 2009

Dense Fog in Delaware, January 28, 2009

January 28, 2009 · NWS PHI · 4 events in 4 counties and zones

An area of low pressure developed across the Gulf Coasts states during the 27th. A warm front extended northeastward from this storm into the southern Mid Atlantic region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An area of low pressure developed across the Gulf Coasts states during the 27th. A warm front extended northeastward from this storm into the southern Mid Atlantic region. Meanwhile, a cold dome of air was entrenched over the area while milder air gradually moved northward in association with the warm front. As the milder and even more moist air arrived over the snow on the ground, areas of dense fog developed across the southern portions of the state, then gradually moved northward on the 28th. The local visibilities lowered to under one quarter of a mile at times during the height of the dense fog. A cold front moved through during the early evening of the 28th, which quickly dissipated the areas of dense fog.

Dense fog on the 28th contributed to an accident near Felton (Kent County) during the afternoon. A State Police officer’s cruiser was struck while at a stop sign at Canterbury and Midstate roads. Dense fog prevented another vehicle from seeing the police cruiser, which rear-ended the police officer’s car. The collision had pushed the police cruiser into the intersection. After the officer got out too check on things, another vehicle smashed into the police cruiser because the driver did not see it due to the poor visibility. The impact destroyed the police cruiser. The driver of the second car was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 28, 10:09 AM EST, 51 minutes earlier.

Area forecast discussion, Jan 28, 10:09 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1009 AM EST WED JAN 28 2009

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST ACROSS PENNSYLVANIA
TODAY TO THE NEW ENGLAND COAST TONIGHT. THE LOW WILL DRAG A COLD
FRONT ACROSS OUR AREA THIS EVENING WHICH WILL BE FOLLOWED BY HIGH
PRESSURE THURSDAY AND THURSDAY NIGHT. AN UPPER AIR DISTURBANCE
WILL HELP BRING ANOTHER COLD FRONT ACROSS THE REGION LATE FRIDAY
OR FRIDAY NIGHT. HIGH PRESSURE WILL FOLLOW FOR THE WEEKEND INTO
EARLY NEXT WEEK

&&

.NEAR TERM /THROUGH TONIGHT/...
WE HAVE ADDED A DENSE FOG ADVISORY FOR THE SOUTHEASTERN NEW
JERSEY, SOUTHERN DELAWARE AND EASTERN MARYLAND THIS MORNING.
OBSERVATIONS HAVE INDICATED THAT FOG CONTINUES TO HANG AROUND
AFTER THE PRECIPITATION HAS ENDED. WINDS ARE EXPECTED TO PICK UP
THIS AFTERNOON AND SHOULD HELP TO CLEAR OUT THE FOG. UNTIL THEN,
VISIBILITIES WILL BE REDUCED TO LESS THAN A MILE IN SOME PARTS OF
THE ADVISORY AREAS. WE HAVE ALLOWED THE WARNING FOR PARTS OF
EASTERN NEW JERSEY AS WELL AS KENT, DE AND THE EASTERN SHORE OF
MARYLAND (MINUS CECIL COUNTY) WHERE TEMPERATURES HAVE RISEN ABOVE
FREEZING. ALSO UPDATED THE FORECAST GRIDS TO BETTER REFLECT
CURRENT CONDITIONS AND TRENDS.

THE MAJORITY OF THE PRECIPITATION IS MAINLY IN THE NORTHERN HALF
OF NEW JERSEY AND EXTENDS ON A LINE TOWARDS HAGERSTOWN, MARYLAND.
THE REST OF THE FORECAST AREA MAY CONTINUE TO SEE SOME LIGHT
SHOWERS BUT FOR THE MOST PART THIS WILL BE THE LULL BEFORE THE
NEXT ROUND OF PRECIPITATION MOVES INTO THE REGION LATER TODAY.

OUR WINTRY WEATHER WILL COME TO A RAPID END THIS EVENING AS THE
COLD FRONT ASSOCIATED WITH THE STORM CROSSES OUR AREA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A FEW RAIN OR SNOW SHOWERS COULD LINGER FOR AN HOUR OR TWO
FOLLOWING THE COLD FRONTAL PASSAGE THIS EVENING. CLEARING WILL
THEN SET IN OVERNIGHT. LOWS WILL RANGE FROM THE UPPER TEENS IN
THE NORTHERN MOUNTAINS TO AROUND 30 IN THE SOUTHERN COASTAL ZONES.
FAIR WEATHER WILL PREVAIL THURSDAY AND THURSDAY NIGHT AS HIGH
PRESSURE MOVES ACROSS. AN UPPER AIR DISTURBANCE WILL HELP BRING
ANOTHER COLD FRONT INTO THE REGION LATE FRIDAY POSSIBLY
ACCOMPANIED BY A FEW SNOW SHOWERS OR FLURRIES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE FRONT WILL MOVE OFF TO THE EAST FRIDAY NIGHT BRINGING AN END
TO THE POSSIBLE SNOW SHOWERS AND FLURRIES. HIGH PRESSURE WITH
FAIR WEATHER WILL SET IN FOR THE WEEKEND AND INTO THE EARLY PART
OF NEXT WEEK. THEN THE COMPUTER MODELS HINT AT ANOTHER STORM OR
FRONTAL PASSAGE SOMEWHERE IN THE TUESDAY TIME FRAME. WILL NOT MAKE
ANY MAJOR CHANGES IN OUR FORECAST WITH THIS PACKAGE.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
IFR OR LIFR CONDITIONS CAN BE EXPECTED UNTIL A COLD FRONT MOVES
THROUGH LATE THIS AFTN. BEHIND THE FRONT, CONDITIONS SHOULD
IMPROVE TO VFR.

THE WARMER AIR WILL ADVANCE SLOWLY NORTHWARD TODAY. ALL SITES SHOULD
CHANGE TO FREEZING RAIN BEFORE CHANGING TO RAIN AS TEMPERATURES WARM
ABOVE FREEZING.

FOR ACY/MIV...THE PCPN SHOULD BE ALL RAIN BY 12Z, AT
PHL/PNE/ILG/TTN...THE PCPN SHOULD BEGIN CHANGING TO FREEZING RAIN
FROM 09-12Z AND TO RAIN FROM 13-15Z.
AT ABE/RDG THE CHANGE FROM SNOW IS BETWEEN 12 AND 15Z AND TO RAIN
FROM 16-18Z.

THERE IS THE POSSIBILITY THAT THE CHANGE FROM FREEZING RAIN TO RAIN
IS DELAYED AT RDG/ABE DUE TO TRAPPED COLD AIR.

A COLD FRONT WILL MOVE THROUGH FROM THE NORTHWEST LATE IN THE AFTN
AND THIS SHOULD ALLOW MOST OF THE PCPN TO END AND CONDITIONS TO
IMPROVE TO VFR. HOWEVER, WINDS WILL BECOME WNW AND BECOME GUSTY.

OUTLOOK...
NO SIGNIFICANT WEATHER IS ANTICIPATED THURSDAY, BUT SNOW SHOWERS ARE
POSSIBLE FRIDAY AND FRIDAY NIGHT.

&&

.MARINE...
THE START TIME OF THE SMALL CRAFT ADVISORY HAS BEEN DELAYED UNTIL 10
AM ON THE OCEAN AND 3 PM ON DELAWARE BAY. SEAS WILL INCREASE SLOWLY
ON THE OCEAN TODAY DUE TO THE ONSHORE FLOW AND SOME 5 FT SEAS ARE
ANTICIPATED TO DEVELOP BY AFTERNOON ON THE OCEAN. ON DELAWARE BAY,
WINDS ARE NOT EXPECTED TO INCREASE UNTIL A COLD FRONT MOVES THROUGH
FROM THE WEST LATE THIS AFTERNOON.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION FROM THE SOUTHWEST
TODAY. A COLD FRONT TRAILING FROM THE LOW WILL MOVE THROUGH THE
REGION LATE THIS AFTERNOON. AHEAD OF THE FRONT AND LOW, WINDS WILL
SHIFT TO SOUTHEAST OR SOUTH FROM EAST. BEHIND THE FRONT, WINDS WILL
BECOME GUSTY AT 15 TO 25 KT WITH GUSTS TO 30 KT WITH A WEST TO
NORTHWEST DIRECTION TONIGHT. HIGH PRESSURE BUILDS OVER THE REGION
TONIGHT THROUGH THURSDAY NIGHT. EVENTUALLY, THE GRADIENT WITH
THE APPROACHING HIGH RELAXES AND WINDS SHOULD DECREASE BELOW SCA BY
THURSDAY AFTERNOON.

A COLD FRONT IS EXPECTED TO CROSS THE AREA WATERS FRIDAY WITH WINDS
AND SEAS EXPECTED TO REACH SMALL CRAFT ADVISORY CRITERIA, ONCE
AGAIN. HIGH PRESSURE IS THEN EXPECTED TO BUILD IN FOR THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 6 PM EST THIS AFTERNOON FOR PAZ054-
     055-060>062-067>069.
     WINTER STORM WARNING UNTIL NOON EST TODAY FOR PAZ070-071.
NJ...WINTER STORM WARNING UNTIL 6 PM EST THIS AFTERNOON FOR NJZ001-
     007>010-012-015.
     DENSE FOG ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     NJZ021>025-027.
     WINTER STORM WARNING UNTIL NOON EST TODAY FOR NJZ016>019.
DE...DENSE FOG ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     DEZ002>004.
     WINTER STORM WARNING UNTIL NOON EST TODAY FOR DEZ001.
MD...DENSE FOG ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR MDZ012-
     015-019-020.
     WINTER STORM WARNING UNTIL NOON EST TODAY FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST THURSDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 4 AM EST
     THURSDAY FOR ANZ430-431.

&&

SYNOPSIS...RPW
NEAR TERM...RPW/MEOLA
SHORT TERM...RPW
LONG TERM...HEAVENER
AVIATION...STAUBER
MARINE...STAUBER
Hazardous weather outlook, Jan 28, 10:04 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1004 AM EST WED JAN 28 2009

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-291515-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
1004 AM EST WED JAN 28 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-014-020-026-291515-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
1004 AM EST WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-027-291515-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
1004 AM EST WED JAN 28 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ016>019-PAZ070-071-291515-
NEW CASTLE-CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
DELAWARE-PHILADELPHIA-
1004 AM EST WED JAN 28 2009

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-291515-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1004 AM EST WED JAN 28 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-291515-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1004 AM EST WED JAN 28 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 28, 8:05 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
805 AM EST WED JAN 28 2009

DEZ003-004-NJZ021>025-281600-
INLAND SUSSEX-DELAWARE BEACHES-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
INCLUDING THE CITIES OF...GEORGETOWN...REHOBOTH BEACH...
MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...
ATLANTIC CITY
805 AM EST WED JAN 28 2009

...AREAS OF DENSE FOG...

AREAS OF DENSE FOG WILL BE ACROSS SUSSEX COUNTY DELAWARE AND PARTS
OF SOUTHEAST NEW JERSEY THROUGH THE MID-MORNING HOURS. VISIBILITIES
WILL OCCASIONALLY BE LESS THAN ONE-HALF MILE. USE CAUTION IF YOU
WILL BE TRAVELING TODAY.

PO
Special weather statement, Jan 28, 10:18 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1018 AM EST WED JAN 28 2009

NJZ013-014-020-026-281900-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK...JACKSON...
LONG BEACH ISLAND
1018 AM EST WED JAN 28 2009

...LOCALLY DENSE FOG POSSIBLE INTO THE EARLY AFTERNOON...

WARMER AIR CONTINUES TO MOVE OVER THE COLD GROUND COVERED WITH
SNOW AND SLEET. AS A RESULT, FOG HAS DEVELOPED. AS THIS PROCESS
CONTINUES, THE FOG WILL BECOME MORE WIDESPREAD AND LOCALLY DENSE.

AS WINDS INCREASE THIS AFTERNOON, VISIBILITIES WILL IMPROVE. THE
SECOND ROUND OF PRECIPITATION LATER TODAY, ALL IN THE FORM OF
RAIN, WILL ALSO HELP TO STIR UP THE ATMOSPHERE.

UNTIL THEN, BE PREPARED FOR REDUCED VISIBILITIES. IF YOU PLAN TO
DRIVE THE NEXT SEVERAL HOURS, SLOW DOWN IF YOU ENCOUNTER FOG. USE
YOUR LOW BEAM HEADLIGHTS, AND LEAVE PLENTY OF DISTANCE BETWEEN YOU
AND THE VEHICLE IN FRONT OF YOU.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Delaware Beaches

When
January 28, 11:00 AM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Dense Fog, Inland Sussex

When
January 28, 11:00 AM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Dense Fog, Kent

When
January 28, 12:00 PM EST to 6:00 PM EST
Where
Kent forecast zone
Reported by
Newspaper
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Dense Fog, New Castle

When
January 28, 12:00 PM EST to 6:00 PM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149187, 149188, 149189, 149190.